Foundation Issues a Safety Alert Regarding Premixed Inhaled Colistin

June 12, 2007

The Food and Drug Administration (FDA) is investigating a recent patient death as possibly being related to inhaled colistin (also known as colistimethate or Coly-Mycin), which was premixed by a mail-order pharmacy. Colistin is an antibiotic that may be inhaled to treat infections of the lungs.

The Cystic Fibrosis Foundation recommends that patients not use inhaled colistin that has been premixed by a pharmacy until the FDA investigation is complete and the safety of this product is established.

We understand that this may be an inconvenience for patients using premixed inhaled colistin, but patient safety is our primary concern. To be clear, we are not advising against the use of inhaled colistin when premixed by the patient immediately prior to use.

Patients and their families should contact their CF care center for more information, before stopping prescribed colistin and with questions/concerns regarding this or any other treatment.